Is acute severe asthma a risk factor for the propofol infusion syndrome?
Avinash G Adiga, Deepa Panikkath, Hawa Edriss
Propofol infusion syndrome (PRIS) is a rare but potentially fatal syndrome observed more commonly in young obese men receiving high dose (usually >4mg/kg/hr) or long term (>48 hrs) propofol. It can cause metabolic acidosis, renal failure, rhabdomyolysis, hyperkalemia, and cardiac failure. We report a case of possible PRIS in a 24-year-old obese Hispanic man admitted for acute severe asthma who developed PRIS in less than 12 hours on lower doses of propofol (3 mg/kg/hr tapered within 3 hrs) while on concurrent corticosteroids. Patients with acute asthma and subclinical myopathy may be at increased risk for propofol toxicity and need careful monitoring if this drug is used for sedation.
propofol; metabolic acidosis; rhabdomyolysis; acute kidney injury; asthma
- There are currently no refbacks.